Giving Up Ven to Find Internal Zen

Day: 7

“My head didn’t hurt as much when I woke up this morning. Waking up days 1 through 5 I felt as if someone had repeatedly stabbed my entire skull. Also my stomach cramps, body shakes and night sweats have almost found themselves far away from my body. Although my physical being is feeling better my thoughts and mood have been on the downswing. This last few days I have found myself making hurtful remarks towards my biggest support system because I have just been so irritable. Nothing about this journey is going to be easy but I know this is my first step taking back control of my life.”

I am just about in the middle of my withdrawals from my medication, Venlafaxine, a generic for a name brand drug Effexor that I will refer to as Ven. An anti-depressant often used to treat anxiety disorders as well as a nerve pain medication. Although the withdrawal symptoms have been hell since quitting cold turkey I would not have done it any other way. I am a firm believer that people will not make a change in their life until it is 100% their idea and in their control. Control. That’s a word that has more meaning than many realize. In my younger years I felt I had no control of my actions or mood what-so-ever.

This feeling is what drove my parents and I to talk to a doctor about maybe getting me a medication to “calm down” because it will help me “feel better” and go on with my days. Now I don’t want anyone reading this to think I regret this decision, at the time Ven did indeed help me do these things. But it wasn’t until I was almost a year after that first visit to the doctor to talk about a medication that I was prescribed Ven. In the beginning it was whatever drug was the best fit for my symptoms not the  chemistry of my body. Finally after two drugs that actually made me more depressed I was prescribed Ven, and for a long time it worked so well for me.

Ven helped me take back control of my mind and my thoughts when I thought I was at my lowest. When my life was spiraling out of my control it was just one pill and my life was normal again. All my life I was chasing a normal life because I thought it was wrong to be different, now I accept that I am weird I have never been happier. I do not regret getting the help I needed at the time, I just know it is not the path I was meant to follow for my whole life. 

It was not until I met my current boyfriend that I started realizing my life was beautiful and I no longer needed to be dependent on a medication. He helped me open my eyes to how strong I really was, that I had the power to do this and it was my decision. It was not my initial plan to quit Ven cold turkey but Monday, May 22nd I slept in and forgot to take it. On my way to work that day I found myself crying driving down the express-way because for the first time in so long the world was beautiful to me again. I cried because every color I saw was the most vibrant I have seen them in years.

I don’t want any misconceptions that Ven made me worse because for most of the time Ven did make my anxiety better when I took it. However, I believe that my life with a good job, great boyfriend, wonderful family and friends I just simply do not need Ven to feel “normal” because for once I am comfortable just being me. Things are easier to understand without Ven these days and I couldn’t be more excited to understand myself without it. 

8 thoughts on “Giving Up Ven to Find Internal Zen

  1. What dose were you on? I was on 300 mg and have been slowly tapering off for four months because I have such a strong reaction if I drop very quickly. I can’t imagine how hard it must be to just go off it cold turkey.

    Like

      1. Physically the withdrawals are done I just feel kind of spastic and energetic again. I feel me again but again I am learning how to control my emotions again instead of having a medication controlling me. Ultimately this is what it came down to is I felt robotic when taking Ven I now feel alive again.

        Like

      2. I’m still working on getting off and I’m very curious about what that will be like. It just takes forever because I have to taper down so slowly.

        Like

      3. I was on 300 mg in January and after six months, I am down to 90. I have had some withdrawal issues, which is why it’s taking so long. It’s also been complicated though by trying different meds or supplements along the way to try to improve my sleep. Sometimes those things have upset my system, so then we’ve decided not to change anything for a week or two. So I creep, little by little, off the Effexor.

        Like

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s